Alert archive / California / Red Flag Warnings in 2007

Red Flag Warning 16, NWS Phoenix, AZ

October 12, 2007Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this red flag warning at Oct 12, 2007, 12:27 PM PDT for Imperial County, Riverside County, San Bernardino County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2007, 12:27 PM PDT (19:27 UTC)
Expired
Oct 12, 2007, 8:33 PM PDT
In force
8 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 121927
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1227 PM MST FRI OCT 12 2007

CAZ230-232-130500-
/O.NEW.KPSR.FW.W.0016.071012T1927Z-071013T0500Z/
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
1227 PM PDT FRI OCT 12 2007

...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR
SOUTHEAST CALIFORNIA DUE TO STRONG WESTERLY WINDS AND LOW RELATIVE 
HUMIDITY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING FOR SOUTHEAST CALIFORNIA...WHICH IS IN EFFECT UNTIL 10 PM PDT
THIS EVENING DUE TO STRONG WESTERLY WINDS AND LOW RELATIVE HUMIDITY.
A STRONG LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL MOVE
INTO THE REGION TONIGHT THROUGH SATURDAY MORNING. STRONG WESTERLY
WINDS AHEAD OF THIS SYSTEM WITH GUSTS FROM 35 TO 40 MPH WILL PERSIST
THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST CALIFORNIA...
ESPECIALLY WEST OF THE IMPERIAL VALLEY AND ACROSS JOSHUA TREE
NATIONAL PARK. THE WINDS...COMBINED WITH RELATIVE HUMIDITY VALUES
BELOW 15 PERCENT WILL RESULT IN HAZARDOUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

P ROGERS
1 follow-up statement
000 
WWUS85 KPSR 130333
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
833 PM MST FRI OCT 12 2007

CAZ230-232-130445-
/O.CAN.KPSR.FW.W.0016.000000T0000Z-071013T0500Z/
CALIFORNIA FIRE WEATHER ZONE 230                                 
JOSHUA TREE NATIONAL PARK-
CALIFORNIA FIRE WEATHER ZONE 232                                 
IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY-
833 PM PDT FRI OCT 12 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE RED
FLAG WARNING...WHICH HAD BEEN IN EFFECT FOR SOUTHEAST CALIFORNIA DUE
TO STRONG WEST WINDS AND LOW RELATIVE HUMIDITY.

AT 8 PM...RELATIVE HUMIDITY VALUES ACROSS SOUTHEAST CALIFORNIA HAD
RECOVERED SIGNIFICANTLY AND WERE WELL ABOVE 15 PERCENT IN MOST
PLACES...LOST HORSE WAS 43 PERCENT AND EL CENTRO WAS 31 PERCENT. WIND
SPEEDS WERE HIGHLY VARIABLE ACROSS SOUTHEAST CALIFORNIA...RANGING
FROM LESS THAN 15 MPH AT RICE VALLEY...TO FISH CREEK MOUNTAIN WHERE
GUSTS TO 44 OCCURRED AT 8 PM. THUS...DESPITE SOME LOCALES WHERE WIND
SPEEDS WERE AT RED FLAG WARNING LEVELS...THE HIGH HUMIDITIES EXPECTED
FOR THE REST OF THE NIGHT ALLOW THE RED FLAG WARNING TO BE CANCELLED.

$$

CB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 12, 11:15 AM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 12, 11:15 AM PDT, 1 hour 12 minutes before
AZZ020>028-CAZ030>033-130000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1115 AM MST FRI OCT 12 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE DESERT SOUTHWEST LATE
TODAY...THEN MOVE ACROSS THE AREA ON SATURDAY. THIS SYSTEM...ALONG
WITH ITS DRY COLD FRONT...WILL RESULT IN BREEZY TO WINDY CONDITIONS
LATE TODAY THROUGH SATURDAY...AND WILL USHER IN MUCH COOLER
TEMPERATURES FOR THIS WEEKEND. HIGH PRESSURE WILL BUILD BACK INTO
THE AREA MONDAY...WITH ANOTHER WEAKER...BUT DRY COLD FRONT EXPECTED
ON TUESDAY OR WEDNESDAY.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY...
UPPER TROUGH CONTINUING TO DIG TOWARDS THE DESERT SW THIS MORNING AS
VIEWED FROM THE WV PERSPECTIVE. UPPER LEVEL JET CUTS ACROSS SE AZ
AHEAD OF TROUGH THIS MORNING...WHILE ANOTHER JET STREAK APPEARS TO
BE POISED TO MOVE THRU SRN CA LATER TODAY AND INTO AZ TONIGHT. WINDS
ARE ALREADY BEGINNING TO PICK UP OUT IN PARTS OF SE CA ZONES...WITH
31KTS CLOCKED AT THE EL CENTRO NAVAL AIR STATION AT 17Z. MID SHIFT
DECIDED TO ISSUE A WIND ADVISORY OUT IN SE CA ZONES AND NOT START IT
UNTIL 22Z. WILL KEEP A CLOSE EYE ON THE POSSIBLE NEED TO ADJUST THE
START TIME OF THE NPW. ALSO...MODELS WOULD SUGGEST THAT WINDS WILL
BEGIN TAPERING OFF LATE TONIGHT...WHICH WOULD MEAN WE MAY HAVE
ADVISORY OUT FOR TOO LONG...CURRENTLY NOON SATURDAY. WILL EVALUATE
THIS FURTHER WITH MORE DATA IN HAND BEFORE DECIDING TO CLIP BACK THE
ENDING TIME. OTHERWISE...THIS SYSTEM IS A DRY ONE FOR THE PHX
CWA...TOO BAD BECAUSE DYNAMICS ARE PRETTY IMPRESSIVE. WINDS WILL BE
DECREASING ON SATURDAY...WITH MUCH LESS WIND ANTICIPATED ON SUNDAY
AS TROUGH PUSHES OFF TO THE EAST. TEMPS WILL OBVIOUSLY BE MUCH
COOLER ON SATURDAY...WITH LITTLE REBOUND ON TAP SUNDAY...EXCEPT
PERHAPS A FEW DEGREES OUT IN WRN CWA. EVERYTHING APPEARS TO BE WELL
IN HAND IN CURRENT FORECASTS...NO UPDATES.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
DRY AND MILD CONDITIONS LIKELY FOR THE EXTENDED PERIOD...WITH MODELS
KEEPING THE PRECIP ASSOCIATED WITH THE PACIFIC SYSTEMS WELL TO OUR
NORTH. LATEST GFS IS SHOWING A MORE PROGRESSIVE...AND DRIER PATTERN
ACROSS OUR CWA COMPARED TO YESTERDAYS RUN. ECMWF HOWEVER HAS A MUCH
MORE AMPLIFIED SOLUTION WITH THE SHORT WAVE THAT SWEEPS ACROSS
CALIFORNIA AND ARIZONA TUESDAY AND WEDNESDAY. WILL TREND FORECASTS
MORE IN LINE WITH GFS...WITH TEMPERATURES CHANGING ONLY SLIGHTLY
EACH DAY. COLD FRONT WILL BE MORE OF A WIND EVENT FOR SOUTH-CENTRAL
ARIZONA...IN FACT GFS SHOWS JET CORE WINDS OVER 100 KTS ACROSS
NORTHERN ARIZONA BY NEXT WEDNESDAY. LOOK FOR BREEZY CONDITIONS
DEVELOPING OVER WESTERN ZONES...AND SPREADING INTO THE PHOENIX AREA
LATER IN THE DAY.

&&

.AVIATION...
OCTOBER 12 1815 UTC (OCTOBER 12 1115 MST)

DRY PACIFIC LOW PRESSURE SYSTEM WILL PUSH ACROSS THE REGION TODAY
AND SATURDAY. MAIN IMPACTS WILL BE STRONG WINDS FOR WESTERN TAF
SITES...WITH CLOUD COVER MAINLY LIMITED TO PERIODS OF SCT-BKN
CIRRUS.

FOR KPHX/KIWA AND VALLEY AIRFIELDS...SOUTH-SOUTHEASTERLY FLOW LATE
THIS MORNING AND EARLY AFTERNOON WILL SHIFT TO THE WEST-SOUTHWEST NO
LATER THAN 21-22 UTC...AND REMAIN FROM THE WEST THROUGH MUCH OF THE
EVENING. UNCERTAINTY EXISTS CONCERNING THE EXTENT TO WHICH EASTERLY
DRAINAGE FLOW WILL OCCUR SATURDAY MORNING...BUT FOR NOW...LOOKS LIKE
THERE WILL BE SEVERAL HOURS OF LIGHT EASTERLY WINDS BEGINNING AT
08-10 UTC. BREEZY CONDITIONS WILL QUICKLY RETURN FROM THE
WEST-SOUTHWEST LATE SATURDAY MORNING.

FOR KBLH/KIPL/KYUM...BREEZY TO WINDY WESTERLY WINDS WITH GUSTS NEAR
25 TO 30 KTS WILL CONTINUE OVER THE NEXT 24 HOURS. EXPECT THE
STRONGEST WINDS TO OCCUR AT KIPL...WITH THE POTENTIAL FOR PERIODS OF
REDUCED VISIBILITY DUE TO BLOWING DUST. DUE TO TIMING
UNCERTAINTIES...DID NOT MENTION LOW VISIBILITY IN 18 UTC TAF
ISSUANCE...BUT WILL MONITOR CONDITIONS CAREFULLY AND AMEND AS
NECESSARY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
OCTOBER 12 1120 UTC (OCTOBER 12 0420 MST)

SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...
EXPECT TEMPERATURES AT OR SLIGHTLY BELOW SEASONAL NORMALS WITH
MINIMUM RH VALUES IN THE 15 TO 20 PERCENT. SOME DESERT LOCALES COULD
DROP BELOW 15 PERCENT. OVERNIGHT RH RECOVERY WILL BE MARGINAL. WINDS
WILL BE MAINLY LIGHT AND DIURNAL THROUGH TUESDAY...INCREASING
WEDNESDAY IN ADVANCE OF ANOTHER LOW PRESSURE SYSTEM ALOFT. NO
PRECIPITATION CURRENTLY ANTICIPATED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...WIND ADVISORY ZONES 30...32 AND 33 FROM 22Z FRI TO 18Z SAT.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...SIPPLE
AVIATION...P ROGERS
FIRE WX...INIGUEZ/P ROGERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:31 AM PDTWind AdvisoryPSR31 hr

Nearby

Red Flag Warnings in California, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.